Colorado, 2023High Wind in Colorado, February 26, 2023
February 26, 2023 · NWS GLD · 1 event in 1 county or zone
During the afternoon of February 26th, high winds were observed in East-Central Colorado due to a passing cold front. The highest non-thunderstorm wind gust recorded in this region was 65 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon of February 26th, high winds were observed in East-Central Colorado due to a passing cold front. The highest non-thunderstorm wind gust recorded in this region was 65 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 26, 2:47 AM MST, 12 minutes earlier.
Area forecast discussion, Feb 26, 2:47 AM MST, 12 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
247 AM MST Sun Feb 26 2023
.SHORT TERM...(Today and Monday)
Issued at 246 AM MST Sun Feb 26 2023
Latest upper air analysis shows a closed low over California moving
into Nevada. Ahead of it was an arc of cloud cover. Further
downstream a ridge was present over the Plains. At the surface a
warm front was positioned roughly over Southwest Kansas.
Today the warm front will continue moving northward, ending up along
the KS/NE border by the afternoon. South of the warm front a dry
line will develop during the latter part of the afternoon. The
better defined part of the dry line will be over West Central and
Southwest Kansas. Instability will not develop until very late in
the afternoon; this will be dependent on the dry line. Most of the
instability will be south of the forecast area.
Around 6 PM storms will be either moving into the forecast area or
forming over the eastern part of the forecast area. Locations east
of Highway 23 will be the most susceptible to strong/severe storms.
The most likely window for severe storms looks to be 5 PM-10 PM CT.
Storms will be moving quickly to the northeast (about 50 MPH). Due
to the fast storm movement, severe winds can more easily occur.
Confidence for severe wind gusts is on the low side due to the best
time for storms occurring being as the sun is setting and the
surface inversion beginning to form. However the threat for quarter
size hail is looking more realistic. Soundings indicate elevated
severe storms being possible along the cold front as it moves
through. These elevated storms will be more favorable for producing
large hail. The precipitation from these storms could help channel
severe winds down to the surface too. Confidence for quarter size
hail is between low and moderate. In addition, if a squall line of
storms forms, there is a risk for brief tornadoes to form. The risk
area for this would be Gove and Graham counties. Further north the
dry line becomes less defined and therefore less likely for storms to
be forming off it. Best time for any tornado development would be 5-
8 PM CT. The risk for brief tornadoes increases to the south.
Confidence is on the low side for tornadoes to occur. However the
environment is looking more favorable for them to occur.
Taking a step back to look at the overall picture, there could be
two areas of storms rather close together. The main round of storms
firing off the dry line, with another round forming along the
incoming cold front as it approaches the dry line. These two areas
should quickly merge together as the cold front overtakes the dry
line sometime mid evening. The cold front will move east of
Norton/Graham counties by midnight. Storm activity will end behind
the cold front.
Northwest winds will become strong behind the cold front. However
the CAA with the front will not be strong enough to form a mixed
layer, which will prevent the high winds behind the front from
reaching the ground. The tight surface pressure gradient will be the
main reason for the strong winds. Am not expecting wind gusts of 60
MPH due to the inversion blocking those wind speeds from the surface.
In addition to the storm activity, there continues to be a potential
for blowing dust, mainly over Cheyenne County CO, Greeley, and
Wichita counties. The threat will end as the sun sets.
Monday morning the strong winds will continue. However as the day
progresses the winds will decline as a surface high moves into
Central Nebraska by early evening. Temperatures will be cooler due
to the cold front passage.
Monday night winds will turn to the south or southeast behind the
exiting surface high pressure. This will allow lows to be similar
to Saturday night.
.LONG TERM...(Tuesday through Sunday)
Issued at 239 AM MST Sun Feb 26 2023
A chance at snow accumulations starting Wednesday evening through
Thursday is looking more possible.
Temperatures on Tuesday will remain warmer than normal as a ridge
allows for southwesterly flow into the Tri-State area. Wednesday, a
trough will move through the area. This trough will cool
temperatures off and give us another round of snow with some
rain/snow mix possible at the start of the event Wednesday evening.
Overnight Wednesday, as the temperatures cool, the rain/snow mix
will become primarily snow. Guidance from the GFS, ECMWF, CMC-NH,
and GEFS all suggest different paths that this system could take
and varying amounts of moisture. These are some of the factors that
will determine exactly how much snow the Tri-State area receives and
where it will occur. To highlight the spread of model guidance, the
7Z NBM 25% of snow accumulation shows no snow in the CWA while there
are 1-4 inches possible in the 75% of snow accumulation. The details
of this system should clear up a bit more once the active weather in
the short-term passes through the region. Thursday will also be much
cooler than any of the other days in the long-term with high
temperatures in the 30s.
Starting Wednesday afternoon and lasting through Thursday, there will
be a potential for blowing snow in areas that have fresh snowfall.
Winds are forecast to be from the southeast Wednesday afternoon and
slowly become northeasterly overnight, and more northerly during the
day Thursday. Wind speeds look to be around 15 kts sustained
throughout the event with gusts of 20-25 kts being possible.
The GFS, ECMWF, and CMC-NH are beginning to agree on solutions from
Thursday evening and beyond. They are showing a weak ridge will
quickly move across the region and then another trough starts to
impact the Tri-State area early Saturday morning. This will keep
temperatures in the 40s and possibly low 50s, slightly cooler than
normal.
During the second half of Saturday, a pronounced upper-level trough
will work its way into the area. As it does, it will bring warmer
air into the region and we could see 50s and 60s across the CWA.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 845 PM MST Sat Feb 25 2023
KGLD...VFR conditions are expected through the period. A southwest
wind up to 10kts at taf issuance will continue through Sunday
morning. From 19z-00z, south winds gusting up to 30kts are
expected. After 01z, winds veer to the west then northwest,
peaking after 03z with gusts up to 35kts expected as a cold front
moves through.
KMCK...VFR conditions are expected through the period. A light and
variable wind is expected from taf issuance through 17z. From
18z-01, southeast winds up to 11kts back to the east-southeast
ahead of an approaching cold front. After 02z, winds establish a
northwesterly direction, peaking after 04z with gusts up to 30kts
behind the cold front. There is a possibility of sub VFR
conditions in br/fg and/or low cigs for a few hours either side
of 03z Monday morning. At this time, confidence is not high enough
to include its mention in the taf.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...JTL
LONG TERM...CA
AVIATION...99
Hazardous weather outlook, Feb 25, 9:00 PM MST, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
900 PM MST Sat Feb 25 2023
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261400-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
900 PM MST Sat Feb 25 2023 /1000 PM CST Sat Feb 25 2023/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
Areas of blowing dust will be possible from about 1 PM MST (2 PM CST)
through 4 PM MST (5 PM CST) Sunday afternoon for those along and
south of a line from Kit Carson, Colorado to Sharon Springs and
Leoti, Kansas. Visibilities as low as a few miles are anticipated.
Air quality will become poor.
There is a chance for strong to severe thunderstorms Sunday evening,
mainly southeast of a line from Oakley to Hoxie to Norton in Kansas.
Wind gusts of 60 MPH and quarter size hail will be the primary
threats. At this time confidence is on the low side for severe
weather to occur.
Elevated to Near Critical fire weather conditions are possible
Tuesday afternoon south of a line from Kit Carson, Colorado to Gove,
Kansas. Caution should be used if burning outdoors.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
High Wind, Cheyenne County
- When
- February 26, 2:59 AM MST
- Where
- Cheyenne County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
A non-thunderstorm wind gust of 65 mph was recorded one mile east of Cheyenne Wells, Colorado.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, February 26, 20231 death · 15 injured · $52 million · EF2 · 98 events
- High Wind and Winter Weather in New Mexico, February 26 to 27, 2023$3.1 million · 83 kt wind · 57 events
- Blizzard and Heavy Snow in California, February 26 to 28, 20231 death · 7 events
- Tornadoes and Hail in Texas, February 26, 2023$120,000 · EF1 · 30 events
- High Wind in New Mexico, February 26, 2023$250,000 · 67 kt wind · 5 events
- Dust Storm and High Wind in Texas, February 26, 2023$65,000 · 76 kt wind · 31 events
- Winter Storm and Heavy Snow in Idaho, February 26 to 28, 2023$50,000 · 16 events
- Dust Storm and Hail in Texas, February 26 to 27, 20231.75 in hail · 48 events
- High Wind in Texas, February 26, 20231 injured · $50,000 · 71 kt wind · 3 events
- Damaging Winds in Oklahoma, February 26 to 27, 2023$32,000 · 69 kt wind · 9 events
- Tornado and Hail in Kansas, February 26 to 27, 2023EF0 · 25 events
- Damaging Winds and High Wind in Texas, February 26, 202367 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082031.